Alert archive / Wisconsin / Freezing Rain Advisories in 2011

Freezing Rain Advisory 2, NWS Green Bay, WI

December 12, 20118 counties in Wisconsin

NWS Green Bay, WI issued this freezing rain advisory at Dec 12, 2011, 8:23 PM CST for 8 counties in Wisconsin. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2011, 8:23 PM CST (02:23 UTC)
Expired
Dec 13, 2011, 3:48 AM CST
In force
7 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Marinette County, WI, Oconto County, WI, Oneida County, WI, Vilas County, WI

The radar

The Green Bay radar (KGRB), 130 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2011-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2011-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WWUS43 KGRB 130223
WSWGRB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
823 PM CST MON DEC 12 2011

...FREEZING DRIZZLE WILL CREATE HAZARDOUS TRAVEL CONDITIONS
TONIGHT INTO TUESDAY MORNING...

.A WEAK COLD FRONT WILL SAG INTO NORTHERN WISCONSIN TONIGHT. THIS
FRONT WILL CAUSE TEMPERATURES TO DROP BELOW FREEZING OVER NORTH
CENTRAL AND FAR NORTHEAST WISCONSIN...AND HELP TO PRODUCE AREAS OF
FREEZING DRIZZLE.

WIZ005-010>013-018-019-021-131100-
/O.NEW.KGRB.ZR.Y.0002.111213T0223Z-111213T1700Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
NORTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
823 PM CST MON DEC 12 2011

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 AM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM CST TUESDAY. 

* FREEZING DRIZZLE WILL CONTINUE ACROSS NORTH CENTRAL AND FAR
  NORTHEAST WISCONSIN TONIGHT AND TUESDAY MORNING. TEMPERATURES
  SHOULD WARM TO ABOVE FREEZING LATE TUESDAY MORNING.

* ICE ACCUMULATIONS OF LESS THAN A TENTH OF AN INCH CAN BE
  EXPECTED.

* THE FREEZING DRIZZLE WILL GLAZE UNTREATED ROADS...PARKING LOTS
  AND SIDEWALKS. HAZARDOUS TRAVEL CONDITIONS ARE LIKELY...
  ESPECIALLY ON SECONDARY ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. THE
LATEST WISCONSIN ROAD CONDITIONS CAN BE OBTAINED BY CALLING 511.

&&

$$
KIECKBUSCH
2 follow-up statements
571 
WWUS43 KGRB 130414
WSWGRB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1014 PM CST MON DEC 12 2011

...FREEZING DRIZZLE AND FREEZING FOG WILL CREATE HAZARDOUS TRAVEL
CONDITIONS TONIGHT INTO TUESDAY MORNING...

.A WEAK COLD FRONT WILL SAG INTO NORTHERN WISCONSIN TONIGHT. THIS
FRONT WILL CAUSE TEMPERATURES TO DROP BELOW FREEZING OVER NORTH
CENTRAL AND FAR NORTHEAST WISCONSIN...AND HELP TO PRODUCE AREAS
OF FREEZING DRIZZLE. AREAS OF FREEZING FOG...LOCALLY DENSE...WILL
ALSO AFFECT THE REGION...AND WILL AID IN GLAZING THE ROADS.

WIZ005-010>013-018-019-021-131200-
/O.CON.KGRB.ZR.Y.0002.000000T0000Z-111213T1700Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
NORTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
1014 PM CST MON DEC 12 2011

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST
TUESDAY...

* FREEZING DRIZZLE WILL CONTINUE ACROSS NORTH CENTRAL AND FAR 
  NORTHEAST WISCONSIN TONIGHT AND TUESDAY MORNING. TEMPERATURES 
  SHOULD WARM TO ABOVE FREEZING LATE TUESDAY MORNING. 

* ICE ACCUMULATIONS OF LESS THAN A TENTH OF AN INCH CAN BE 
  EXPECTED. 

* THE FREEZING DRIZZLE WILL DEPOSIT A THIN LAYER OF ICE ON
  UNTREATED ROADS...PARKING LOTS AND SIDEWALKS. IN ADDITION...
  DENSE FREEZING FOG WILL REDUCE VISIBILITY TO NEAR ZERO IN SOME
  AREAS AND HELP TO GLAZE THE ROADS. HAZARDOUS TRAVEL CONDITIONS
  ARE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE
WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS.
SLOW DOWN AND USE CAUTION WHILE DRIVING. THE LATEST WISCONSIN ROAD
CONDITIONS CAN BE OBTAINED BY CALLING 511.

&&

$$
KIECKBUSCH
578 
WWUS43 KGRB 130948
WSWGRB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
348 AM CST TUE DEC 13 2011

WIZ005-010>013-018-019-021-131100-
/O.CAN.KGRB.ZR.Y.0002.000000T0000Z-111213T1700Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
NORTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
348 AM CST TUE DEC 13 2011

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS CANCELLED THE
FREEZING RAIN ADVISORY. 

ALTHOUGH SOME FREEZING DRIZZLE IS STILL POSSIBLE...THE MAIN HAZARD
THIS MORNING WILL BE DENSE FOG. 

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freezing rain advisory went out at Dec 12, 5:54 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 12, 5:54 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
554 PM CST MON DEC 12 2011

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...TONIGHT THROUGH TUESDAY. EXTENT OF FREEZING DRIZZLE
LATER TONIGHT IS THE MAIN CHALLENGE FOR THIS FORECAST. RAIN AND
SNOW SHOWERS WILL BE ENDING BY EARLY EVENING AS SHORT WAVE TROUGH
MOVES BY TO THE EAST. WEAK SURFACE FRONT FROM THE KEWEENAW
PENINSULA TO AROUND MINNEAPOLIS AT 3PM IS FORECAST TO DROP SLOWLY
SOUTH WHILE DISSIPATING. THERE IS SOME LOW LEVEL WARM ADVECTION
AND CONVERGENCE ALONG THE BOUNDARY WHICH WILL KEEP SOME LIGHT
DRIZZLE OR FREEZING DRIZZLE AROUND TONIGHT. THINK TEMPERATURES
WILL BE SLOW TO FALL TO FREEZING AS DEW POINTS ARE GENERALLY ABOVE
FREEZING BUT THE WET ROADS MAY GET ICY EVEN WITH TEMPERATURES
ABOVE FREEZING AS THE SOIL TEMPERATURES ARE BELOW FREEZING IN MANY
AREAS. MIGHT HAVE TO ISSUE SOME SPECIAL WEATHER STATEMENTS FOR ICY
ROADS TONIGHT WITH A SLIGHT CHANCE THAT AN ADVISORY MIGHT BE
NEEDED. LOWS WILL BE WELL ABOVE NORMAL DUE TO CLOUD COVER AND HIGH
DEW POINTS. CLOUDS SHOULD STAY AROUND TUESDAY WITH TEMPERATURES
WELL ABOVE NORMAL AGAIN DESPITE THE CLOUD COVER AS 850 AND 925 MB
TEMPERATURES ARE QUITE WARM FOR THIS TIME OF THE YEAR.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY.
MAIN CONCERN FOR THE FORECAST PACKAGE WILL BE THE SYSTEM TUESDAY
NIGHT INTO WEDNESDAY NIGHT. MODELS ARE IN GOOD AGREEMENT WITH
PRECIPITATION SPREADING NORTHWARD INTO THE AREA LATE TUESDAY
NIGHT. PRECIPITATION TYPE ISSUES STILL EXIST AS MODELS SOUNDINGS
INDICATED SOME DIFFERENCES IN THE TEMPERATURE PROFILE...ESPECIALLY
ACROSS THE NORTH. ALSO WILL NEED TO WATCH FOR EVAPORATIVE COOLING
EFFECTS AT THE ONSET OF THE PRECIPITATION. WILL GO MAINLY WITH
RAIN SOUTH AND SNOW NORTH WITH A MIX IN BETWEEN. OVER THE
SOUTH...THE PRECIPITATION SHOULD BE MAINLY RAIN...BUT COULD MIX
WITH A LITTLE SNOW AT THE ONSET DUE TO EVAPORATIVE COOLING
EFFECTS. ALSO...KEPT IT SIMPLE WITH PRECIPITATION TYPES...BUT
LATER SHIFTS WILL NEED TO WATCH FOR FREEZING RAIN AS GROUND
TEMPERATURES MAY BE COLD ENOUGH TO CAUSE SOME SLIPPERY SPOTS ON
UNTREATED OR LESS TRAVELED ROADS...ESPECIALLY NORTH AND WEST OF
GREEN BAY AND THE FOX CITIES.

ON WEDNESDAY...WEAK ISENTROPIC LIFT/850MB WARM ADVECTION WILL BRING
OCCASIONAL LIGHT RAIN TO THE AREA. WILL CONTINUE RAIN SNOW MIX OVER
THE NORTH UNTIL THE WARMER TEMPERATURES ARRIVE AROUND MIDDAY. AGAIN...
THERE COULD BE SOME ISSUES EARLY WEDNESDAY MORNING ACROSS THE HIGHER
TERRAIN REGION (WAUSAU TO IRON MOUNTAIN ON NORTHWARD) WHERE THE
RAIN MAY AGAIN FREEZE ON UNTREATED OR LESS TRAVELED ROADS UNTIL
SURFACE TEMPERATURES CLIMB WELL ENOUGH ABOVE FREEZING LATE WEDNESDAY
MORNING.

FOR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...SOME DIFFERENCES
CONTINUE IN THE MODELS ON THE AMOUNT OF WARM AT 850MB ACROSS
NORTHERN WISCONSIN THAT COULD IMPACT THE TIMING OF CHANGEOVER TO
ALL SNOW AND SNOWFALL AMOUNTS. TOOK A COMPROMISE BETWEEN THE
COLDER ECMWF AND THE WARMER GFS/NAM MODEL. CURRENTLY HAVE ONE TO
TWO INCHES FOR ONEIDA AND VILAS COUNTIES. THIS MAY NEED TO BE
ADJUSTED HIGHER IF IT SHOULD CHANGE OVER TO ALL SNOW QUICKER THAN
THE CURRENT FORECAST IS PROJECTING. THERE WILL BE SOME LAKE EFFECT
SNOW SHOWERS ACROSS VILAS COUNTY ON THURSDAY WITH ISOLATED RAIN OR
SNOW SHOWER ACTIVITY OVER THE REMAINDER OF THE REGION. HIGH
TEMPERATURES MAY NOT MOVE FAR FROM THE LOW TEMPERATURES WEDNESDAY
NIGHT AND WOULD NOT BE SURPRISED IF THEY FELL SOME DURING THE DAY.
DO NOT HAVE FALLING TEMPERATURES IN THE HOURLY GRIDS FOR NOW SINCE
IT IS TRICKY TO FORECAST THIS SCENARIO 3 DAYS OUT.

NO SIGNIFICANT WEATHER NOTED FOR THE REMAINDER OF THE FORECAST
PERIOD. STILL WATCHING SYSTEM FOR THE 19-20TH OF DECEMBER. 12Z ECMWF
CONTINUES TO BOUNCE AROUND WITH STORM TRACK AND IS FURTHER SOUTH
THAN THE 00Z RUN LAST NIGHT AND SIMILAR TO THE 12Z RUN YESTERDAY
MORNING. THE 12Z GFS CONTINUE TO BE THE FURTHEST NORTH TRACK AND
WOULD ACTUALLY PRODUCE RAIN AT THE ONSET OF THE SYSTEM AT GREEN
BAY BASED ON THE 12Z OPERATIONAL RUN. HOWEVER...GFS ENSEMBLE
MEMBERS INDICATED THE 12Z OPERATIONAL RUN WAS ON THE NORTHERN EDGE
OF ALL THE ENSEMBLE SOLUTIONS. THEREFORE...WOULD NOT BE SURPRISED
IF LATER OPERATIONAL RUNS OF THE GFS DROP SYSTEM FURTHER SOUTH.
STAY TUNED!
&&

.AVIATION...WIDELY VARYING CONDITIONS WERE OCCURRING ACROSS THE
FORECAST AREA EARLY THIS EVENING...WITH MAINLY VFR SE OF A LINE
FROM ISW-MNM...THEN DETERIORATING TO LIFR CIGS/IFR VSBYS OVER
NC/FAR NE WI...NEAR A SLOWLY APPROACHING COLD FRONT. AREAS OF DZ
AND PATCHY LIGHT RAIN WERE ALSO STILL OCCURRING OVER NC/FAR NE
WI...WHERE TEMPS WERE HOVERING JUST A FEW DEGREES ABOVE ZERO. AS
THE COLD FRONT SLOWLY SAGS SE THIS EVENING AND OVERNIGHT...EXPECT
TEMPS TO DROP BLO FREEZING IN THE NORTHWOODS...LEADING TO THE
POTENTIAL FOR FZDZ...WHICH WILL LIKELY LINGER INTO TUESDAY
MORNING. EXPECT VFR CONDITIONS AT ATW/GRB TO DETERIORATE TO
MVFR/IFR LATE TONIGHT...AND TO LIFR AT CWA/AUW/RHI. CONDITIONS
MAY DROP BLO AIRPORT LANDING MINIMUMS AT TIMES AT CWA/AUW/RHI
LATE TONIGHT/EARLY TUESDAY. A GRADUAL IMPROVEMENT IN CONDITIONS TO
IFR CAN BE EXPECTED AT CWA/AUW/RHI BY MIDDAY TUESDAY.

KIECKBUSCH
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 12, 4:42 AM CST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
442 AM CST MON DEC 12 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
442 AM CST MON DEC 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING RAIN OR FREEZING DRIZZLE IS EXPECTED THIS
MORNING...ESPECIALLY ACROSS CENTRAL AND NORTH CENTRAL WISCONSIN.
FREEZING DRIZZLE IS POSSIBLE ACROSS THE ENTIRE AREA TONIGHT. THE
FREEZING PRECIPITATION COULD PRODUCE HAZARDOUS TRAVEL CONDITIONS
ON UNTREATED ROADS AND BRIDGES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONGER STORM SYSTEM IS EXPECTED TO AFFECT THE REGION WEDNESDAY
NIGHT THROUGH FRIDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING
ACCUMULATING SNOW TO WISCONSIN...HOWEVER PRECIPITATION TYPE WITH
THE SYSTEM REMAINS UNCERTAIN.

MONITOR LATER FORECASTS FOR THE LATEST WEATHER INFORMATION
REGARDING THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SITUATIONS WHERE FREEZING
RAIN OR FREEZING DRIZZLE LEADS TO HAZARDOUS ROAD OR SIDEWALK
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-131045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
442 AM CST MON DEC 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

BERSCH/MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:48 AM CSTDense Fog AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 3 more5 hr

Nearby

Freezing Rain Advisories in Wisconsin, 2011Every freezing rain advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.